Flash Flood, Suffolk
- When
- April 13, 12:05 PM EST to 12:20 PM EST
- Where
- Suffolk County, Middle Is
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At the surface, a front extended northeast across the Southern Mid Atlantic States and offshore southeast of New England from a low pressure system over the south central United States. Two rounds of rain occurred across the local area, which resulted in a Storm Total Rainfall from 2 to 4 inches: The first round began Monday afternoon, April 12th from New York City west and lasted until Tuesday…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
At the surface, a front extended northeast across the Southern Mid Atlantic States and offshore southeast of New England from a low pressure system over the south central United States. Aided by waves of low pressure moving northeast in the upper atmosphere, this front moved very slowly west across the local area as the low moved toward the Virginia Coast on Wednesday morning, April 14th.Two rounds of rain occurred across the local area, which resulted in a Storm Total Rainfall from 2 to 4 inches: The first round began Monday afternoon, April 12th from New York City west and lasted until Tuesday morning across Eastern Long Island. From 1 to 2 inches of rain fell across the region, which resulted in some minor flooding of low lying and poor drainage areas. After about a 6 hour break in rainfall, the second round of rain began shortly after noon. Moderate to heavy rain, mainly between 2 and 8 pm, resulted in more significant urban flooding. A trained spotter in Middle Island reported that Industrial Blvd. was entirely inundated with water. This second round of rainfall resulted in additional 1 to 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 13, 8:45 AM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 945 AM EDT TUE APR 13 2004 SOME UPDATES THIS MORNING BASED ON CURRENT OBS/RADAR ETC. BOTTOM LINE...NOT MUCH CHANGE IN THINKING AT THIS TIME. CONCENTRATION TODAY WILL BE ON SHORT TERM AS AREA WILL SEE HEAVY RAINFALL LATE TODAY AND TONIGHT. THEN BULK OF MOISTURE/LIFT MOVES EAST LATER TONIGHT. FOG...WHICH COULD BE DENSE...EXPECTED TO FORM. URBAN AND SMALL STREAM FLOODING PROBLEMS ANTICIPATED...ESPECIALLY SRN CT. && .MARINE...NO CHANGES PLANNED. UPDATED GRIDS TO LOWER WINDS SLIGHTLY EARLY TODAY AS OBSERVED NOW. WITH BOUNDARY LAYER INVERSION IN PLACE...GALE AND HIGHER WINDS CAN NOT TRANSFER TO THE SURFACE...THUS WINDS ONLY REMAIN IN SCA LEVELS. && .AVIATION...IFR CEILINGS AND VISIBILITY IN RAIN AND FOG. WINDS ARE PROBLEMATIC...TIMING AND AMOUNT OF A SE SHIFT IS RATHER UNCERTAIN. TERMINALS OVER THE HUDSON VALLEY AND PERHAPS LGA COULD HOLD ONTO THE ENE FLOW FOR SOME TIME INTO THE LATE AFTERNOON OR EVEN EVENING. && .HYDROLOGY...AMOUNTS ARE GOING TO VARY QUITE A BIT BEFORE ALL IS SAID AND DONE. BASICALLY LOOKING AT A GOOD SOAKING MOST AREAS WITH AROUND 2 TO 2 1/2 INCHES. LOCALLY HIGHER AMOUNTS WHERE THE AXIS FINALLY DECIDES TO SET UP...MAYBE EASTERN HALF OF FORECAST AREA?...LOCALLY LESS IN OTHER AREAS. && *************EARLIER DISCUSSION BELOW*********** .SHORT TERM...MODELS CONTINUE TO GENERATE DIFFERENT SOLUTIONS OVER THE NEXT FEW DAYS BUT FOR THE MOST PART WILL BE GOING WITH A SCENARIO CLOSE TO THIS. BASICALLY LOOKING FOR A LOW PRESSURE CENTER LOCATED OVER THE SOUTHERN APPALACHIANS THIS MORNING TO TRACK SLOWLY NORTHEASTWARD INTO EASTERN PENNSYLVANIA WEDNESDAY MORNING AND THEN POSSIBLY INTO SOUTHERN NEW ENGLAND THURSDAY. THERE IS EXPECTED TO BE THREE...MORE OR LESS...SEPARATE RAIN EVENTS ACROSS OUR REGION IN RESPONSE TO THIS SYSTEM. THE FIRST BEGAN YESTERDAY AFTERNOON AND SHOULD TAPER OFF SOMEWHAT FROM WEST TO EAST TODAY...AT LEAST WESTERN HALF OF ZONES. NOT TO SUCH ABOUT MY EASTERN ZONES TODAY WITH REGARD TO RAIN. ANYHOW...THE RAIN MAY ACTUALLY STOP FOR A TIME IN SOME LOCATIONS...BEFORE ROUND TWO MOVES IN LATE THIS AFTERNOON. THIS FIRST ROUND OF RAIN...ALTHOUGH NOT TERRIBLY HEAVY FOR MOST OF MY WESTERN ZONES...WILL HAVE NEVER THE LESS SATURATED THE GROUND AND SET THE STAGE FOR POSSIBLY SOME FUTURE PROBLEMS...ALTHOUGH THINKING HERE IS THAT THIS WILL MAINLY BE JUST SOME MINOR PROBLEMS. THIS SECOND ROUND IS EXPECTED TO PRODUCE THE HEAVIEST RAINS ACROSS OUR REGION FROM LATE IN THE DAY TODAY THROUGH A GOOD PORTION OF THE NIGHT. WE MAY SEE THESE FLOODING PROBLEMS APPEAR DURING THE OVERNIGHT HOURS. PROBLEMS SUCH A FLOODING ALONG OUR ROADS AND FLOODING IN POOR DRAINAGE AREA. BELIEVE OUR RIVERS AND STREAMS WILL HANDLE THE EXPECTED RAINFALL ALTHOUGH SOME COULD COME CLOSE TO BANKFUL IF NOT SPILL OVER A TAD. ANYHOW WILL NOT GO WITH A FLOOD WATCH...BUT INSTEAD ISSUE A SPS TO HIGHLIGHT THESE MINOR PROBLEMS. THE RAIN IS EXPECTED TO LIGHTEN UP WEDNESDAY MORNING AS THE SURFACE LOW PASSES BY TO OUR WEST OVER EASTERN PENNSYLVANIA. THIS LETUP IN THE ACTION MAY LAST UNTIL LATER IN THE DAY WHEN THE LOW WILL BEGIN TO SWING ITS TRAILING COLD FRONT THROUGH OUR REGION. THIS WILL BE THE THIRD AND LAST RAIN EVENT WITH THIS SYSTEM. THIS RAIN WILL BE MORE SHOWERY IN NATURE AND IS EXPECTED TO BE ON THE LIGHT SIDE FOR THE MOST PART. .LONGER TERM...NO CHANGES OF CONSEQUENCE FORESEEN HERE AS MODELS STILL NOT IN GOOD AGREEMENT. ********************************************************** .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY ALL WATERS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 424 AM EDT TUE APR 13 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-131815- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 424 AM EDT TUE APR 13 2004 .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINS ACROSS THE REGION TODAY AND TONIGHT MAY LEAD TO SOME MINOR FLOODING PROBLEMS. FLOODING ALONG ROADWAYS AND IN POOR DRAINAGE AREAS ARE THE MAIN CONCERN. THE RIVERS AND STREAMS BY TONIGHT MAY SEE SIGNIFICANT RISES TO NEAR OR SLIGHTLY ABOVE THEIR BANKS. HOWEVER...ALL OF THESE PROBLEMS ARE EXPECTED TO BE MAINLY AN INCONVENIENCE...NOT DANGEROUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME MINOR FLOODING PROBLEMS MAY CONTINUE INTO EARLY WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT WILL BE CLOSELY MONITOR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1137 AM EDT TUE APR 13 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-132130- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 1137 AM EDT TUE APR 13 2004 ...SOME FLOODING PROBLEMS EXPECTED THIS AFTERNOON AND TONIGHT... A LOW PRESSURE CENTER LOCATED OVER THE SOUTHERN APPALACHIANS WILL TRACK NORTHEASTWARD OVER THE NEXT COUPLE OF DAYS. GENERALLY WE ARE EXPECTING THE SURFACE LOW TO MOVE INTO EASTERN PENNSYLVANIA WEDNESDAY MORNING AND THEN INTO SOUTHERN NEW ENGLAND THURSDAY. OCCASIONAL RAIN AHEAD OF THIS LOW WILL PREVAIL THIS AFTERNOON AND TONIGHT. A RUMBLE OF THUNDER IS NOT OUT OF THE QUESTION AS WELL. RAIN FALL COULD BE LOCALLY HEAVY THROUGH TONIGHT. EARLIER RAIN HAS SATURATED THE GROUND AND THEREFORE HAS SET THE STAGE FOR POSSIBLE FLOODING PROBLEMS DURING THIS TIME PERIOD. WE MAY SEE FLOODING PROBLEMS DEVELOP IN RESPONSE TO THIS...BUT FOR THE MOST PART...THESE PROBLEMS SHOULD BE MORE OF AN INCONVENIENCE...THEN DANGEROUS. FLOODING ALONG OUR ROADWAYS AND IN POOR DRAINAGE AREAS IS THE MAIN THREAT. FLOODING ALONG OUR RIVERS AND STREAMS IS NOT EXPECTED TO BECOME A SIGNIFICANT PROBLEM...ALTHOUGH RISES TO NEAR OR SLIGHTLY ABOVE THEIR BANKS IS POSSIBLE LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391370.